Alert archive / California / Gale Watches in 2021
Gale Watch 1, NWS San Diego, CA
NWS San Diego, CA issued this gale watch at Jan 23, 2021, 1:47 AM PST. It took effect at Jan 25, 2021, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 1:47 AM PST (09:47 UTC)
- In effect from
- Jan 25, 2021, 7:00 AM PST
- Expired
- Jan 23, 2021, 1:33 PM PST
- In force
- Issued by
- NWS San Diego, CA
The text
As transmitted.
875 WHUS76 KSGX 230947 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 147 AM PST Sat Jan 23 2021 PZZ750-775-232200- /O.NEW.KSGX.GL.A.0001.210125T1500Z-210127T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 147 AM PST Sat Jan 23 2021 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and seas 9 to 14 feet possible. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From Monday morning through Tuesday evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds could decrease to below gale force Tuesday afternoon but hazardous conditions will persist through Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
1 follow-up statement
654 WHUS76 KSGX 232133 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 133 PM PST Sat Jan 23 2021 PZZ750-775-240545- /O.NEW.KSGX.SC.Y.0003.210124T2000Z-210125T1000Z/ /O.UPG.KSGX.GL.A.0001.210125T1500Z-210127T0600Z/ /O.NEW.KSGX.GL.W.0001.210125T1000Z-210127T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 133 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 2 AM PST MONDAY... ...GALE WARNING IN EFFECT FROM 2 AM MONDAY TO 10 PM PST TUESDAY... * WHAT... For the Small Craft Advisory, northwest winds 20 to 25 kts with gusts up to 30 kt. For the Gale Warning, northwest winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 15 feet across the inner waters, and seas up to 20 feet across the outer waters. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...For the Small Craft Advisory, from noon Sunday to 2 AM PST Monday. For the Gale Warning, from 2 AM Monday to 10 PM PST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Schenk
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Jan 22, 8:47 PM PST, 5 hours earlier.
Area forecast discussion, Jan 22, 8:47 PM PST, 5 hours before
Area Forecast Discussion
National Weather Service San Diego CA
847 PM PST Fri Jan 22 2021
.SYNOPSIS...
A cooler and wetter weather pattern is developing over the West
Coast and will provide periods of rain and mountain snow, along with
gusty southwest to west winds at times through next week. The first
round of precipitation has arrived this evening and will continue
into Saturday, with a second storm expected Sunday night through
Monday night. Additional rounds of heavier precipitation are
possible later next week. Gale force winds are possible over the
coastal waters by Monday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Evening update...
Rain and snow showers have started to increase in coverage this
evening, and will continue through much of Saturday. Showers
should mostly be light, however some heavier showers and perhaps a
thunderstorm or two are possible Saturday afternoon.
Snow has started to stick in the mountains above 5000 feet or so.
Snow levels will continue to drop overnight, reaching down to
4000-4500 feet by dawn.
Southwest winds have largely dropped off in the mountains, High
Desert, and San Gorgonio Pass this evening, so the Wind Advisory
will be allowed to expire at 10 PM this evening. The only
forecast change this evening was to add patchy fog to the
mountains tonight through Saturday. No other changes are planned.
Quite a wild weather ride we will be on for the next week! See the
previous discussion below for more details.
...Previous discussion issued at 126 PM...
Our impending active weather pattern remains on track based on the
latest forecast data available. The first event will be a weak
frontal band this evening, followed by periods of showers through
Sunday morning. Most of these showers are expected to be of the
light to moderate variety, but isolated embedded thunderstorms are
not out of the question and could produce some brief heavy rain
and small hail. The snow level will lower to around 4000 FT with
several inches of snow expected to accumulate above 4500 FT. A
Winter Weather Advisory is in effect for slippery road conditions,
gusty winds, and limited visibility at times in the mountains due
to fog and blowing snow.
On the heels of the weekend storm will be another, even colder
system beginning Sunday night and continuing into Monday night. A
Winter Storm Watch has been issued for heavier snowfall and strong
winds expected through Monday. The snow level could lower to 2000 FT
over the northern mountains and 2500 FT over our southern mountains
with snowfall potential increasing to a foot or more above 4000 FT.
The second system will move out on Tuesday as yet another cold
trough sets up along the West Coast. This one could tap a better
moisture supply as it sinks slowly south across California with
drenching rains and heavy mountain snowfall from Wednesday through
Friday. Timing is uncertain, but precipitation could begin over
SoCal on Thursday and not end until Saturday. This one poses a
bigger flood threat for our rivers and streams, but there is more
uncertainty as well.
&&
.AVIATION...
230400Z...Coast/Valleys/Mountains...BKN020-035 tonight and Saturday
with fog and precipitation obscuring the mountains. Scattered
showers tonight becoming more widespread Saturday afternoon and
evening. Cloud bases 015-020 in the heaviest showers with vis 2-4
miles.
Deserts...Gusty WNW winds 15-30 kt through 12Z Saturday. Otherwise,
SCT-BKN060-100 with unrestricted vis through Saturday.
&&
.MARINE...
Scattered showers tonight becoming more widespread Saturday
afternoon and evening before ending Saturday night. A stronger storm
will bring more rain Sunday night through Monday morning.
Monday and Tuesday: GALE FORCE winds 25-40 kt with combined seas
over 10 feet in the Inner Waters and over 14 feet in the Outer
Waters.
&&
.BEACHES...
Monday will not be a good beach day. Surf of 6-10 feet generated
by a large short-period west swell will get blown out by gale
force northwesterly winds from 25-45 mph. It'll be cold with highs
in the 50s. And it'll rain too.
&&
.HYDROLOGY...
For tonight through Saturday evening....Mostly light showers at
times with a few heavier showers Saturday afternoon and evening and
a small chance of thunderstorms. Rainfall is not expected to cause
significant runoff except near the heaviest showers in urban areas.
No river or small stream flooding is likely. The snow level will
fall to around 4000 FT which will also limit runoff. One-tenth in
the deserts...0.75-1.5" mountains...0.3-0.6" coast/valleys.
For late sunday night through Monday night...This will be a colder
storm with slightly heavier rainfall rates possible, but the snow
level will drop to between 2000-2500 feet which will limit runoff to
the valleys and coastal areas where heavier showers develop. Once
again river and small stream flooding is not expected, but urban
flooding will be possible in the heavier activity. 0.10-0.25"
deserts...1-2 inches liquid mountains(almost all snow)...0.50-1.15"
coast/valleys.
Later next week a slower moving system will tap significant moisture
and could result in heavy rain and snowfall with significant runoff.
Uncertainty is too great at this time to estimate how much rain and/
or flooding is possible so stay tuned.
&&
.SKYWARN...
Skywarn activation will likely be needed on Saturday for rain and
snow reports. Activation will likely be needed again on Monday and
Tuesday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST Saturday for Riverside
County Mountains-San Bernardino County Mountains-San Diego
County Mountains.
Wind Advisory until 10 PM PST this evening for Apple and Lucerne
Valleys-Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains-San Gorgonio Pass Near
Banning.
Winter Storm Watch from Sunday evening through Monday evening
for Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains.
PZ...NONE.
&&
PUBLIC...Connolly
PREVIOUS DISCUSSION/HYDROLOGY...10
AVIATION/MARINE/BEACHES...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 1:33 PM PST | Gale Warning | SGX | 69 hr | |
| Jan 23, 1:33 PM PST | Small Craft Advisory | SGX | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.